We fight to improve the lives
of everyone affected by epilepsy

 

Periods and epilepsy

These pages are about women and epilepsy in the UK. If you are looking for information about women and epilepsy in another country, please contact your local epilepsy organisation.

Does epilepsy affect my periods?

Your menstrual cycle starts on the first day of your period and ends on the day before your next period. Most women have a menstrual cycle of between 24 and 35 days and ovulate (release an egg) around 10-16 days before their next period. If they have sex, this is the time of the month when they are most likely to get pregnant.

Your menstrual cycle can be affected by your epilepsy, the number of seizures you have, your age or your epilepsy medicine. Some women with epilepsy find that their periods don’t follow a pattern, or happen very rarely. This can make it difficult to work out when you have the best chance of getting pregnant.

If your periods don’t follow a pattern, happen rarely, or are very heavy, it’s a good idea to talk to your GP. They might give you advice about your lifestyle or suggest you have some blood tests. If they feel your epilepsy medicine could be affecting your menstrual cycle, they might refer you to an epilepsy specialist.

Seizures and your menstrual cycle

You might have more seizures than usual at certain times in your menstrual cycle. This could be at the start of your period, around the middle of your cycle (when you ovulate) or in the week before your period. When changes in the hormones that control your menstrual cycle cause you to have more seizures, it’s called catamenial epilepsy. Some professionals call catamenial epilepsy cyclical epilepsy.

If you think you have catamenial epilepsy, try keeping a seizure diary for 3 months, to see if there is a clear pattern. If there is, your doctor can look at possible treatments with you, such as a prescription for the drug clobazam (Frisium). Clobazam is taken as well as your usual epilepsy medicine, but just on the days when you are at risk of having seizures. 

Premenstrual tension

Premenstrual tension (PMT) is something that affects many women. It can make you feel moody, bloated, stressed and anxious in the days leading up to your periods. Some women with epilepsy find that feeling stress or anxious makes them more likely to have seizures. If PMT makes you feel stressed or anxious, you might notice that you have more seizures at this time.

If you would like to see this information with references, visit the Advice and Information references section of our website. If you are unable to access the internet, please contact our Epilepsy Action Helpline freephone on 0808 800 5050. 

Code: 
B017.05

Epilepsy Action would like to thank Penny Burt, Nurse Specialist (Epilepsy), Dr Yvonne Hart, Consultant Neurologist, Newcastle Upon Tyne Hospitals NHS Foundation Trust, and Michael Marsh, Consultant Obstetrician and Gynaecologist, King’s College Hospital, for their contributions to this booklet.

The following interests have been declared:

Penny Burt has received sponsorship to attend epilepsy conferences from UCB Pharma, GlaxoSmithKline, Desitin and Eisai.

Yvonne Hart has received payments for lectures given, advisory work and/or sponsorship to attend epilepsy conferences from UCB Pharma, GlaxoSmithKline, Bial, Desitin and Eisai.

Epilepsy Action does not believe these interests have influenced the content of this information in any way.

Michael Marsh has declared no conflict of interest.

This information has been produced under the terms of Epilepsy Action's information quality standards.

  • Updated February 2017
    To be reviewed February 2020

Comments: read the 8 comments or add yours

Comments

I've lived with temporal lobe epilepsy I always have 2 seizures just before time of the month exactly 1 week Before? I'm being given lactimol which causes seizures but I'm fine on lamotrogine brand accord why???

Submitted by Jayne howard on

Hi 

Some people say they have no problem with taking different versions of their epilepsy medicine. But as you have experienced, some people can. Some people have told us that they have had seizures after being seizure-free for some time. And some people have had more seizures and/or side-effects that they haven’t had before.

Whatever version of your epilepsy medicine you have, the active ingredient should be identical (lamotrigine). However, all medicines have other ingredients as well as the main one. These other ingredients can be different, depending on who makes the medicine. For some people, this difference could affect how well the medicine works. It could also mean they experience more or different side-effects.

We have further information on getting the same version of your epilepsy medicine on our website.  There is also information on how to report possible side-effect on the yellow card scheme.

If we can be of any more help, please feel free to contact our helpline team directly, either by email helpline@epilepsy.org.uk  or phone  the Epilepsy Action Helpline freephone 0808 800 5050. Our helpline is open Monday to Friday, 8.30am until 5.30pm.

Regards

Diane

Epilepsy Action Helpline Team

Submitted by rich on

Is there any way to get a period while on your anti-epilepsy medicine

Submitted by Rumina Damani on

Hi there, my daughter was diagonises with seziure from the age of 5 and now she is 11, hit her puberty 6 months ago..From past 3 months she has 2 periods in a month..this month her period returned in 9 days..she is on sodim valparin 5ml from 3 years now and has been seziure free since then..please suggest me a solution

Submitted by Rashmi on

Hi Rashmi

This must be a difficult situation for your daughter to manage. To our understanding, it’s not unusual for a girl’s periods to be irregular when they first start, but it’s worth talking to your daughters doctor about this.

Girls and women who have epilepsy are more at risk of having irregular periods and there could be a few reasons for this. Irregular periods can be caused by the epilepsy itself,  seizure pattern or epilepsy medicines. It might be helpful to have a look at our information for girls which explains more about this.

I hope your daughter can find something that helps.

Regards

Mags

Epilepsy Action Helpline Team.

Submitted by rich on

My daughter is ten was diagnosed with epilepsy just before her 3rd birthday when she turned seven she went seizure free for two years and came off her medicine. For the past nine months I believe she has been having nocturnal seizure and she has started wetting the bed and waking up extremely achey tired and generally unwell in this time I think she has also become hormonal and is starting puberty. I think the two things must be linked and this is what has triggered her seizures to return? The consultant seems reluctant to say it could be hormonal and has just upped her medicine twice now and she is no better - if anything she is worse :( so I am reluctant to up the meds again as I think this is contributing to her general tiredness and clearly not stopping the seizures either, but I know when we go back to the consultant he will just advise to increase the meds again as there is still room for this given her height and weight. She is missing several days of school now due to this and its really starting to affect her life again as it was before does anyone please have any advice regarding this?
Thank you x

Submitted by Frankie on

Hi Frankie

It is certainly possible that puberty can affect someone’s seizure control. But the neurologist would still be wanting to control your daughter’s seizures whatever the possible triggers.

If your daughter is experiencing side-effects that don’t go away and are really interfering with her quality of life, it would be quite reasonable to talk with the neurologist about the possibility of a different epilepsy medicine. If you’re not already doing so, you may find it useful to keep a seizure diary for your daughter. This is a good way of showing the relationship between changes in the dose of the epilepsy medicine and numbers of seizures.

Here is all our information on children.

I do hope things settle down for your daughter soon.

Regards

Cherry  

Epilepsy Action Helpline Team

Submitted by rich on

e-action newsletter

Subscribe to our e-action newsletter and stay informed

Subscribe to e-action newsletter feed